Total hip arthroplasty for avascular necrosis of the femur head following heart transplantation: a report of two cases
Haldun Orhun1, Volkan Gürkan1, Gökhan Sever1, Halil Burç1, Tuğrul Berkel1, Mustafa Güler2, Cevat Yakut2
1Dr. Lütfi Kırdar Kartal Eğitim ve Araştırma Hastanesi 1. Ortopedi ve Travmatoloji Kliniği, İstanbul
2Kartal Koşuyolu Yüksek İhtisas Eğitim ve Araştırma Hastanesi Kalp ve Damar Cerrahisi Kliniği, İstanbul
Keywords: Arthroplasty, replacement, hip; femur head necrosis/ chemically induced; glucocorticoids/adverse effects; heart transplantation; hip prosthesis; osteonecrosis.
Immunosuppressive agents administered to transplant patients to prevent rejection are associated with the development of avascular necrosis of the femur head. Two male patients, aged 48 and 50 years, are presented, in whom total hip arthroplasty was performed for avascular necrosis of the femur head. Both patients received immunosuppressive treatment consisting of cyclosporine, azathioprine, and steroids following heart transplantation. The presenting symptoms were pain and limitation in movements that developed four years and one year after transplantation. Plain radiographs revealed coxarthrosis in the right hip of the first patient, and in the left hip of the other. In addition, the latter patient had minimal arthritic changes and avascular necrosis in the right hip. Both patients underwent cemented total hip prosthesis. During their follow-up of eight and six months, respectively, complaints related to the hip improved and range of motion increased, without any loosening of the prostheses. In both patients, the development of coxarthrosis was attributed to the ensuing avascular necrosis (Ficat-Arlet stage IV) induced by high-dose steroid use.